Skip to Content

FDA Gives You One More Reason to Hate Black Licorice This Halloween

Here’s a Halloween-themed warning, courtesy of the Food and Drug Administration: don’t eat too much black licorice.

This isn’t about the calories inherent in candy, but rather about glycyrrhizin, the natural sweetening compound that comes from the licorice root. The compound causes the body’s potassium levels to fall, which can have nasty side-effects for some people.

These effects include abnormal heart rhythms, high blood pressure, swelling, lethargy and even congestive heart failure.

But most people should be fine. The FDA’s warning applies in particular (though not exclusively) to those aged 40 or over, and you also have to eat a lot of black licorice to feel those nasty effects—as in, two ounces a day for more than two weeks.

The FDA also pointed out that black licorice can mix badly with certain medications, herbs and dietary supplements, so if you’re worried about the interaction, consult a health-care professional.

And if you’re chowing down on tons of black licorice and you feel your heart rhythm going funny, stop eating it and talk to a doctor. So take it easy on the black Twizzlers (the red ones aren’t even licorice, mind you, but they have their own health implications if eaten in excess).

Glycyrrhizin isn’t all bad—Japanese doctors have used it for the last couple decades to treat some chronic hepatitis C patients, for one thing. But people should certainly be cautious about the amount they consume.

Here’s the FDA’s spooky warning video:

[youtube https://www.youtube.com/watch?v=okHKr4sqw_A&w=560&h=315]